Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

August 23, 2021Bristol County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 23, 2021, 9:34 PM EDT for Bristol County, Massachusetts. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 9:34 PM EDT (01:34 UTC)
Expired
Aug 23, 2021, 10:30 PM EDT
In force
56 min
Issued by
NWS Boston/Norton, MA
Hail
0.00 in
Wind
30

County Bristol County, MA

The radar

The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS81 KBOX 240134
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
934 PM EDT Mon Aug 23 2021
 
MAZ017>021-RIZ007-240230-
Eastern Plymouth MA-Southern Bristol MA-Northern Bristol MA-
Southern Plymouth MA-Western Plymouth MA-Newport RI-
934 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern
Plymouth, Bristol and northeastern Newport Counties through 1030 PM
EDT...

At 930 PM EDT, Doppler radar was tracking a thunderstorm with heavy 
rain over Westport and Dartmouth. the storm was moving north at 30 
mph.

HAZARD...Heavy rain, cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Local downpours will cause poor visibility for motorists as 
         well as ponding in poor drainage locations.

Locations impacted include...
New Bedford, Fall River, Plymouth, Taunton, Dartmouth, Bridgewater,
Middleborough, Easton, Wareham, Norton, Somerset, Fairhaven, Swansea,
Tiverton, Westport, East Bridgewater, Raynham, Kingston, Carver and
Lakeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4153 7124 4154 7120 4163 7121 4171 7116
      4174 7120 4204 7113 4196 7066 4163 7086
      4163 7090 4165 7092 4159 7090 4160 7091
      4161 7093 4158 7094 4160 7096 4155 7093
      4152 7095 4152 7096 4153 7096 4149 7104
TIME...MOT...LOC 0130Z 201DEG 24KT 4156 7106 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

WTB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 7:58 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 23, 7:58 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
758 PM EDT Mon Aug 23 2021

.SYNOPSIS...
The remnants of Henri will lift across southern New England
today and into the Gulf of Maine tonight. This will bring a
renewed flooding risk along with isolated brief tornadoes. Hot
and humid weather persists next week with isolated to scattered
showers or thunderstorms later in the week. Cooler conditions
return for this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
750 PM Update:

Flood Watch has expired. In the Watch area, rain rates have not
proven to be any better than 0.75 inches per hour in any area.
That said, the one area in the short term that we do have to
watch is the Berkshires into the CT Valley. As Henri's remnant
circulation pulls eastward late tonight and overnight, pivoting
axis of rain of at least moderate-intensity may affect these
areas but especially the east slopes of the Berkshires. May
consider short-fused areal flood warnings if situation warrants,
but this is the type of rain accumulations that tend to be more
drawn out and not a lot of rain over a short period of time.

Further east...some convective elements noted across central and
southern CT with a few in- cloud flashes also noted on the
southern end of Henri's circulation. Brief heavy rains possible
across eastern and southeast MA and RI thru late this evening,
with a possible rumble or two of thunder not out of the realm of
possibility. However low level shear has and will continue to
decrease markedly. Utilized the 22z RAP CAPE profiles to focus
thunder into these areas thru midnight. Rain in all areas come
to an end from midnight to 2 am as Henri's remnants pull east
and offshore. Will still be a mostly cloudy night with possible
intervals.

Minor adjustments to PoPs and weather grids to reflect these
trends.

Prior discussion follows:

Highlights

* Still dealing with the remnants of Henri moving through the
  region. Given the tropical airmass in place may still have
  heavy rainfall at times, which could produce localized
  flooding.

Trough and remnants of Henri in place over southern New
England initially. The trough will lift northeastward into
northern New England and Nova Scotia late tonight finally
ridding us of Henri. Broad low over southern New England
associated with Henri will exit the region.

Main concern immediately is the flash flood risk over western
portions of the region. Given the amount of rain we've seen it
will not take much for flooding especially across western MA/CT.
Tropical airmass in place with PWATS AOA 2 inches around the
center of Henri. Utilized a blend of the HREF guidance and
NAMNest. Not out of the question some of these heavier showers
and perhaps a thunderstorm bring flooding in urban areas.

Other concern as most folks are aware at least into early this
evening is a brief tornado risk. Matches up well with the latest
SPC Day 1 outlook, but really looks like there is a boundary per
radar extending from just south of Boston NW to northern
Worcester county. Shows up fairly well with the SPC 0-3 km CAPE
of 100-200 J/kg and effective shear of 20-30 kts. If SPC
mesoanalysis is correct then this boundary should lift northward
by this evening.

As Henri exits will have drier air filtering in as high pressure
builds in. Probably will have some fog given the light winds and
clearing skies, but uncertain how low the visibilities will
get. Will largely depend on how quickly skies clear. Think BOS
will see improvement once the wind direction shifts to the N.
Will stay fairly mild tonight with low temperatures ranging from
the upper 60s to low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Ridge axis building into southern New England during this
timeframe. This will keep the weather dry and quiet with high
pressure in control

Only concern during this timeframe is the increasing heat with
the tropical humidity in place. Does not appear that we will see
dew points high enough for Heat Advisories, but will be
borderline. Could potentially be the beginning of a heat wave,
but may stay just a bit too cool to hit 90 for most spots. Aloft
will have 20-24 degree Celsius air at 925 hPa. The result are
temperatures in the mid to upper 80s and perhaps some low 90s.

Another muggy night and won't cool down much Tuesday night into
early Wednesday. Low temperatures range from the mid 60s to low
70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
1240 PM Update:

Given active weather in the short-term, completed the long-term
portion of the fcst early. Forecast heavily based on the NBM.

Main highlights still remain the same - idea for a period of
summerlike heat and humidity with a return to mid 90s heat
indices Wed and Thurs still look on track. Cold front late week
may bring a risk for showers/t-storms with drier weather pattern
for the weekend.

Previous long-term discussion follows:

Highlights...

* Warm and humid through this week; cooler for this weekend

* Dry most of the week; shower chances around Thursday/Friday

Wednesday...

By Tuesday and Wednesday a building mid level ridge and surface
high pressure will keep things dry. The column dries out
considerably allowing for plenty of sun each day, but lingering
moisture at 850 mb on Tuesday means more diurnal clouds mix in.
The main story of this period (and beyond) will be the heat and
humidity. High temperatures increase to the upper 80s on Tuesday
and low 90s on Wednesday; all with the tropical airmass keeping
dewpoints in the low to mid 70s! This will make it feel
extremely muggy and likely necessitate a Heat Advisory (heat
indices >94 F for 2 days or more) starting Wednesday at the
latest. For now apparent temperatures should stay in the low 90s
Tuesday but if temperatures were to overperform by a few
degrees given westerly/downslope flow, heat headlines could be
necessary as early as Tuesday; this would also kick off a 3 day
heat wave for locations that did hit 90 F. Fortunately we did
not see mass power outages from Henri or this heat wave could
have had even more concerning implications.

Thursday and Friday...

The upper trough and cold front advertised in the guidance the
last few days has slowed down a bit making a very hot and humid
Thursday more certain. 850 mb temps are a bit higher with the
00Z guidance than yesterday (19-20+C) which would give us highs
in the low 90s while we have those oppressive dewpoints hanging
around too. There remains uncertainty on the timing of the front
and rain showers whether its later Thursday or 18-24 hours
later on Friday. Altogether Thursday/Friday stand the best
chance of seeing some unsettled weather before a cooler and
drier airmass moves in for the weekend with highs back in the
70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence in trends, moderate in timing.

Deterioration trends early tonight toward MVFR to LIFR.
Periods 3-6 SM SHRA moving into eastern TAFs 00-03z, while
turning more intermittent/spotty western airports. Rain tapers
off for the eastern airports 06-08z, though low ceilings with
intervals of mist to remain. Winds E/ENE turn NW 4-8 kt for
most, though SE/S winds SE MA and Cape Cod to become NW late
overnight.

Tuesday...High confidence.

VFR conditions expected with relatively clear skies and light W
to NW winds.

Tuesday Night...High confidence in trends, moderate in timing.

VFR, but may have some patchy radiation fog to deal with across
the interior. This could bring conditions down to MVFR/IFR.

KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday through Saturday/...

Wednesday through Wednesday Night: VFR.

Thursday: VFR. Slight chance SHRA, isolated TSRA.

Thursday Night through Friday Night: VFR.

Saturday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Small Craft Advisories remain in effect mainly due to elevated
seas. Brief period tonight with a southwesterly low level jet
could bring some borderline SCA gusts. As the remnants of Henri
move across tonight will have showers that could have some heavy
downpours at times. Should see the showers exiting by late
tonight early Tuesday AM. High pressure builds in behind and
will gradually see the seas diminishing.

/Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday Night through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ255-256.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ235-237-254.

&&

SYNOPSIS...BL/Loconto
NEAR TERM...BL/Loconto
SHORT TERM...BL
LONG TERM...Loconto
AVIATION...BL/Loconto
MARINE...BL/Loconto
Hazardous weather outlook, Aug 23, 4:34 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Mon Aug 23 2021

CTZ002>004-MAZ002>004-008>012-RIZ001>008-242045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Mon Aug 23 2021

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>024-026-242045-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
434 PM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-242045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 23, 4:15 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
415 PM EDT Mon Aug 23 2021

MAZ004-005-026-232100-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
415 PM EDT Mon Aug 23 2021

...Developing storms will impact portions of northeastern Worcester
and northwestern Middlesex Counties through 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a storms over Townsend, or
near Fitchburg, moving north at 20 mph. These storms have weak
rotation and could produce funnel clouds.

HAZARD...Winds to 40 mph and funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leominster, Fitchburg, Pepperell, Groton, Lunenburg, Townsend,
Littleton, Lancaster, Ayer, Shirley, Harvard, Ashburnham and Ashby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4271 7162 4253 7151 4247 7173 4271 7190
TIME...MOT...LOC 2012Z 160DEG 19KT 4264 7172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gaucher
Local storm report, Aug 23, 5:14 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
514 PM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          2 E BOLTON              42.44N  71.56W
08/23/2021                   WORCESTER          MA   NWS STORM SURVEY

            NWS NORTON SURVEY TEAM CONFIRMED AN EF0 TORNADO BETWEEN
            175 AND 198 MAIN ST IN BOLTON. THIS CAUSED MINOR DAMAGE
            CONSISTING OF TREES KNOCKED DOWN INTO POWERLINE WIRES
            AND A LARGE TREE BRANCH THAT WAS RIPPED FROM ANOTHER
            TREE. THE TORNADO TRAVELED A TENTH OF A MILE, WITH WIDTH
            OF 50 YARDS. ESTIMATED WINDS WERE UP TO 65 MPH.

0110 PM     TORNADO          STOW                    42.43N  71.50W
08/23/2021                   MIDDLESEX          MA   NWS STORM SURVEY

            NWS NORTON SURVEY TEAM CONFIRMED AN EF0 TORNADO IN STOW
            AT 110 PM. THIS TORNADO CAUSED MINOR DAMAGE ON STATE
            HIGHWAY 117 NEAR THE STOW POLICE DEPARTMENT. THE TORNADO
            KNOCKED DOWN A LARGE TREE AND A LARGE BRANCH. THIS
            TORNADO'S PATH LENGTH WAS A TENTH OF A MILE, WITH PATH
            WIDTH OF 50 YARDS. ESTIMATED MAXIMUM WIND SPEEDS WERE UP
            TO 70 MPH.

&&

EVENT NUMBER BOX2102965
EVENT NUMBER BOX2102966

LOCONTO
Special weather statement, Aug 23, 5:19 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
519 PM EDT Mon Aug 23 2021

MAZ005-006-026-232200-
Northwest Middlesex County MA-Central Middlesex County MA-
Western Essex MA-
519 PM EDT Mon Aug 23 2021

...Showers will impact portions of western Essex and north central
Middlesex Counties through 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking showers along a line
extending from Mason to Carlisle. Movement was northeast at 30 mph.
These showers have shown weak rotation and could produce funnel
clouds.

HAZARD...Winds to 40 mph and funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lowell, Methuen, Billerica, Chelmsford, Andover, Dracut, Tewksbury,
Westford, Acton, Concord, Pepperell, Tyngsborough, Groton, Townsend,
Littleton, Ayer, Shirley, Carlisle, Dunstable and Ashby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4274 7120 4273 7119 4246 7139 4271 7181
      4270 7129 4275 7122
TIME...MOT...LOC 2117Z 206DEG 25KT 4274 7177 4254 7139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gaucher
Local storm report, Aug 23, 7:48 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
748 PM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     WATERSPOUT       ASHBURNHAM              42.63N  71.90W
08/23/2021                   WORCESTER          MA   BROADCAST MEDIA

            VIDEO SHOWS A WATERSPOUT ON SUNSET LAKE IN ASHBURNHAM.
            RELAYED BY BROADCAST METEOROLOGIST.

&&

EVENT NUMBER BOX2102967

TG
Special weather statement, Aug 23, 9:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
934 PM EDT Mon Aug 23 2021

MAZ017>021-RIZ007-240230-
Eastern Plymouth MA-Southern Bristol MA-Northern Bristol MA-
Southern Plymouth MA-Western Plymouth MA-Newport RI-
934 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern
Plymouth, Bristol and northeastern Newport Counties through 1030 PM
EDT...

At 930 PM EDT, Doppler radar was tracking a thunderstorm with heavy
rain over Westport and Dartmouth. the storm was moving north at 30
mph.

HAZARD...Heavy rain, cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Local downpours will cause poor visibility for motorists as
         well as ponding in poor drainage locations.

Locations impacted include...
New Bedford, Fall River, Plymouth, Taunton, Dartmouth, Bridgewater,
Middleborough, Easton, Wareham, Norton, Somerset, Fairhaven, Swansea,
Tiverton, Westport, East Bridgewater, Raynham, Kingston, Carver and
Lakeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 7124 4154 7120 4163 7121 4171 7116
      4174 7120 4204 7113 4196 7066 4163 7086
      4163 7090 4165 7092 4159 7090 4160 7091
      4161 7093 4158 7094 4160 7096 4155 7093
      4152 7095 4152 7096 4153 7096 4149 7104
TIME...MOT...LOC 0130Z 201DEG 24KT 4156 7106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

WTB

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.